De Velasco G, Je Y, Bossé D et al.
Medical Oncology, Dana-Farber Cancer Institute.
Cancer immunology research. Feb 2017.
Immune-related adverse events (irAEs) have been described with immune checkpoint inhibitors (ICIs), but the incidence and relative risk (RR) of irAEs associated with these drugs remains unclear. We selected five key irAEs from treatments with approved cytotoxic T-lymphocyte-associated protein 4 (CTLA-4), programmed cell death 1 (PD-1) and programmed death ligand 1 (PD-L1) inhibitors (ipilimumab, nivolumab or pembrolizumab, and atezolizumab, respectively) to better characterize their safety profile. We performed a meta-analysis of randomized phase II/III immunotherapy trials, with non-ICI control arms, conducted between 1996 and 2016. We calculated the incidence and RR of selected all-grade and high-grade gastrointestinal, liver, skin, endocrine, and pulmonary irAEs across the trials using random-effect models. Twenty-one trials were included, totaling 11,454 patients, of whom 6528 received an ICI (nivolumab, 1534; pembrolizumab, 1522; atezolizumab, 751; and ipilimumab, 2721) and 4926 had not. Compared to non-ICI arms, ICIs were associated with more all-grade colitis (RR 7.66, P < 0.001), aspartate aminotransferase (AST) elevation (RR 1.80; P = 0.020), rash (RR 2.50; P = 0.001), hypothyroidism (RR 6.81; P < 0.001), and pneumonitis (RR 4.14; P = 0.012). Rates of high-grade colitis (RR 5.85; P < 0.001) and AST elevation (RR 2.79; P = 0.014) were higher in the ICI arms. Ipilimumab was associated with a higher risk of all-grade rash (P = 0.006) and high-grade colitis (P = 0.021) compared to PD-1/PD-L1 ICIs. Incidence of fatal irAE was < 1%. This meta-analysis offers substantial evidence that ICIs are associated with a small but significant increase in risk of selected all-grade irAEs and high-grade gastrointestinal and liver toxicities. Although fatal irAEs remain rare, AEs should be recognized promptly as early interventions may alleviate future complications. Pubmed